WELCOME TO MEDSHADOW. WE'VE UPDATED OUR LOOK!

Which Drug Side Effects Should Your Doctor Tell You About?

asking doctor questions
Suzanne B. Robotti
Suzanne B. Robotti Executive Director
Last updated:

Which side effects are common enough to be mentioned, and which are rare enough to be left unsaid? It’s your body, your appointment and the doctor is your consultant. Ask for the information you want.

Once when my mother was visiting me, we went to a dollar store and she bought something that surprised me — a book about pills that discussed which medicines are for what conditions and what their side effects are. As soon as we got home, she pulled out the book and a pill bottle and searched the pages.

She nearly wept when she read that a very common side effect of a drug she had just started taking was depression. She had been hiding very sad feelings, lethargy and a lack of happiness. She now knew what was happening, and a simple phone call to her doctor got her a new prescription for a drug less likely to have that effect.

Since then, I’ve discovered that there are doctors who believe it’s better for a patient to not know the minor or less common side effects of medicines. Research has shown that simply by being aware that a drug you take might have a particular side effect — fatigue, for example — makes it more likely that you will feel tired when taking that medicine.

A 2003 study in the European Heart Journal enrolled 96 men with newly diagnosed cardiovascular disease that received a beta blocker, atenolol, for high blood pressure. Erectile dysfunction (ED) is a known side effect of beta blockers, though none of the men in the study complained of it prior to starting the study. Those who were told that ED might be a side effect of the drug were twice as likely to report experiencing it compared to those who were not informed about the side effect.

Many would say this is related to the nocebo effect. The more correct definition refers to being given a placebo (a harmless sugar pill) and then believing you have developed one or more side effects caused by being warned about those effects. Some doctors feel that by withholding information about side effects they are protecting their patients from a nocebo-like response to medicine they need. If patients aren’t told about a side effect, they won’t get it. Or if the patient has that side effect, then knowing about it might magnify the discomfort.

More commonly known is the placebo effect — when a patient is given a pill that can’t possibly cure their illness but yet it does, presumably because the patient believes in it.

Withholding pertinent information without a patient’s knowledge or consent is paternalistic and violates the concept of informed consent. Patients have the right to know what drug they are being prescribed, for what reason, what the anticipated outcome will be and what all the risks are of taking it.

Experiencing symptoms without understanding their possible cause can create considerable distress, as it did with my mother. She suspected that something was “really wrong,” in her words, and she feared this new, unmanageable psychological distress. Her anxiety mounted, but she was hesitant to call her doctor about something as vague and seemingly unrelated to her original diagnosis as depression. When she saw the reference book mentioning side effects, she connected the drug to her depression and felt justified in calling her doctor.

People are different, and doctors are called upon to use judgment all the time. Even doctors who try to relay all possible side effects are challenged to know when to stop. Listing all the rare adverse events could scare the patient out of getting needed care. Which side effects are common enough to be mentioned, and which are rare enough to be left unsaid?

This is a good discussion to have with your doctor. You might not want to know all the possible minor irritations that could be caused by a medicine. A warning of the most significant possible adverse events and a general comment that any new symptoms are probably from the medicine might be all the information you want.

Others might want to discuss the drug in detail and have a strategy for coping with side effects. It’s your body, your appointment, and the doctor is your consultant. Ask for the information you want and know when to say, “Enough.”

DISCLAIMER: MedShadow provides information and resources related to medications, their effects, and potential side effects. However, it is important to note that we are not a substitute for professional medical advice, diagnosis, or treatment. The content on our site is intended for educational and informational purposes only. Individuals dealing with medical conditions or symptoms should seek guidance from a licensed healthcare professional, such as a physician or pharmacist, who can provide personalized medical advice tailored to their specific circumstances.

While we strive to ensure the accuracy and reliability of the information presented on MedShadow, we cannot guarantee its completeness or suitability for any particular individual's medical needs. Therefore, we strongly encourage users to consult with qualified healthcare professionals regarding any health-related concerns or decisions. By accessing and using MedShadow, you acknowledge and agree that the information provided on the site is not a substitute for professional medical advice and that you should always consult with a qualified healthcare provider for any medical concerns.

Was This Article Helpful?

Executive Director
Show Comments (1)
0 0 votes
Article Rating
Subscribe
Notify of
guest
1 Comment
Most Voted
Newest Oldest
Inline Feedbacks
View all comments
Fern Ghauri

My nurse practitioner put me on Losartan to control my blood pressure. I felt tired all the time and gained 24 pounds in a month and a half. My cardiologist said he had never heard of anyone gaining weight on Losartan. Finally I took a look at the list for possible side effects. There it was, plain as day: big weight gain, especially for diabetes patients, I hase Type 2 Diabetes, When I told the nurse practitioner, he did switch me to another medication. But it is not amusing in my eyes that the cardiologist claimed to have no knowledge of this side effect.

1
0
Would love your thoughts, please comment.x